DEAR DR. DONOHUE: My sister, age 41, passed away unexpectedly. She had an upper respiratory illness that a clinic assured her was neither seasonal influenza nor H1N1, although no testing was done. During the next several days, she rested and thought she was recovering. She mentioned a bad headache and body aches. Her roommate returned one afternoon later that week to find that she had passed away. The autopsy identified the cause of her death as lobar pneumonia. We were devastated by the news and have trouble understanding how this occurred. How did it? — L.M.
ANSWER: Pneumonia is lung infection. “Lobar pneumonia” indicates that only one lobe of a lung is involved (the right lung has three lobes; the left, two). “Bronchopneumonia” describes a more diffuse involvement of the lung with widespread patches of infection. Neither term indicates pneumonia’s severity.
Four million new cases of pneumonia arise annually in the United States in people who are active and living in the community. Most otherwise healthy young people pull through the infection. Either viruses or bacteria cause pneumonia. Bacterial pneumonias have an abrupt onset, and the patient suffers from a high fever, shaking chills, sweating, cough and shortness of breath. Viral pneumonias tend to have a milder course.
In the days before antibiotics, pneumonia was the No. 1 cause of death. Now death from pneumonia in a person of your sister’s age is rare. For older people, pneumonia is No. 6 on the list of death causes.
I believe your sister had influenza pneumonia, and probably with the H1N1 influenza virus, swine flu. This influenza virus is a bigger problem for younger people than for the elderly, because younger people have had no prior experience with it. The only way the cause of your sister’s death will be known with certainty is when cultures of her infected lung are available. You can obtain that information from the facility where her autopsy was done.
Please accept my profound sympathy for you and your family on the untimely and unexpected death of your sister at such a young age.
DEAR DR. DONOHUE: I currently take alendronate (Fosamax) for osteoporosis and omeprazole (Prilosec) for acid reflux. I read that omeprazole can lead to osteoporosis. Is there another medicine I can take for reflux? I also wonder if the suppression of acid production makes calcium citrate a better source of calcium than calcium carbonate. — S.S.
ANSWER: The family of medicines known as proton pump inhibitors contains the most effective drugs for turning off the production of stomach acid. “Proton” in this setting refers to acid. They have been a godsend for people with acid reflux disease — heartburn, or GERD. Prilosec, Protonix, Aciphex and Nexium are their brand names. People who take these drugs for prolonged periods and in high doses run a greater risk of having a hip fracture than do those not taking them. You can ask your doctor if it would be OK to take a vacation from your omeprazole from time to time. Or you could take an entirely different acid suppressant, like Zantac.
Stomach acid makes calcium carbonate absorbable. Calcium citrate requires less acid for absorption, and is a better calcium supplement for those on proton pump inhibitors.
DEAR DR. DONOHUE: I have been looking for a recipe for vinegar dumplings. Can you help? — P.G.
ANSWER: Are you serious? I have trouble making toast. If readers send me their recipes, I will forward them to you.
DEAR DR. DONOHUE: I am in my mid-60s. A person in a medical field, talking with another, stated that a prostate gland will remain healthy if seminal fluid is released regularly. Is this correct?
ANSWER: That’s not correct.
What position in the medical field does this person play? His or her contract shouldn’t be renewed.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.